Strong Wind, Midland
- When
- September 7, 6:00 PM EST to 10:00 PM EST
- Where
- Midland forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Winds gusted between 40 and 50 mph across southeast Michigan, with the strongest winds occuring over the Detroit Metro area. A few trees and tree branches were blown down, some of which fell onto power lines.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Winds gusted between 40 and 50 mph across southeast Michigan, with the strongest winds occuring over the Detroit Metro area. A few trees and tree branches were blown down, some of which fell onto power lines. Very low humidity levels, less than 25 percent, allowed the sparking wires to touch off fires across Wayne County. The wind swept fires destroyed 90 occupied homes and damaged 71 vacant homes and garages. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 7, 5:54 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
654 PM EDT TUE SEP 7 2010
.AVIATION...
THE WEST-SOUTHWEST WINDS HAVE BEEN QUITE STRONG OVER THE LAST
COUPLE OF HOURS WITHIN THE WAKE OF A STRONG COLD FRONT. THIS FRONT
IS ASSOCATED WITH LOW PRESSURE OVER EASTERN LAKE SUPERIOR. THIS
SYSTEM WILL WEAKEN AS IT LIFTS INTO NORTHERN QUEBEC DURING THE
NIGHT. THIS ALONG WITH NIGHTTIME COOLING WILL ALLOW THE WINDS TO
DIMINISH DURING THE COURSE OF THE NIGHT. GUSTS SHOULD SETTLE BELOW
30 KNOTS BETWEEN 01Z AND 03Z AND SUSTAINED WINDS WILL FALL BELOW
15 KNOTS AFTER 08Z. MOISTURE ASSOCIATED WITH THIS SYSTEM WILL
ADVANCE BACK INTO SE MI OVER THE NEXT SEVERAL HOURS. THIS WILL
LEAD TO INCREASING CLOUD COVER. MODEL SOUNDINGS ALONG WITH
UPSTREAM OBSERVATIONS INDICATE CEILINGS WILL REMAIN VFR. WEST-
NORTHWESTERLY WILL INCREASE AGAIN AROUND 15Z ON WEDNESDAY. THE
GRADIENT WILL NOT BE AS STRONG...SO WIND GUSTS SHOULD PEAK IN THE
20 TO 25 KNOT RANGE TOMORROW AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 524 PM EDT TUE SEP 7 2010
UPDATE...
OBSERVATIONS OVER THE LAST TWO HOURS HAVE SHOWN PEAK WIND GUSTS
RANGING FROM 40 MPH UP TO 50 MPH. THIS HAS PROMPTED THE ISSUANCE OF
A WIND ADVISORY. THE DTX VAD WIND PROFILE SHOWS 35 TO 40 KNOTS AT 4
TO 5K FT. DAYTIME HEATING HAS ALLOWED STEEP LOW LEVEL LAPSE RATES
WHICH HAS EASILY BROUGHT THESE WINDS TO THE SURFACE. THE CORE OF
STRONGER LOW LEVEL WINDS IS FORECAST TO PASS THROUGH SE MI OVER THE
NEXT 2 TO 4 HOURS. AFTER THIS...THE LOSS OF DAYTIME HEATING SHOULD
ALLOW WINDS TO SLOWLY DIMINISH.
PREV DISCUSSION...ISSUED AT 403 PM.
SHORT TERM...THIS EVENING AND TONIGHT
A DYNAMIC...WELL DEVELOPED COMMA HEAD MIDLEVEL LOW PRESSURE SYSTEM
WITH SUB 550 DAM AT 500MB...IS TRACKING EASTWARD THROUGH THE UPPER
PENINSULA OF MICHIGAN THIS AFTERNOON. AN IMPRESSIVE DRY SLOT...LIKE
THAT SEEN DURING THE TRANSITIONAL MONTHS...IS IN PLACE EAST OF THE
PARENT LOW AND IS NOW POSITIONED ACROSS SOUTHEASTERN MICHIGAN. THIS
IS A NOTABLE FEATURE WITH DEEP COLUMN RH VALUES OF LESS THAN
25%...12Z GRB RAOB GIVING PWAT OF .55 OF AN INCH. STEEP DRY
ADIABATIC LAPSE RATES IN THE PRESENCE OF DEEP MECHANICAL MIXING
FORCED TEMPERATURES THIS AFTERNOON TO CLIMB INTO THE LOWER TO MIDDLE
80S. ANOTHER CONSEQUENCE OF THE DRY SLOT DURING PEAK HEATING HAS
BEEN THE MARKED BOOST IN SURFACE WINDS DESPITE LITTLE IN THE WAY OF
AN ISALLOBARIC COMPONENT. WINDS HAVE BEEN BRUSHING UP AGAINST WIND
ADVISORY CRITERIA THIS AFTERNOON BUT HAVE REFUSED TO GO THAT NEXT
LEVEL. GIVEN THE LACK OF PERSISTENCE IN THE OBSERVATIONS...WILL
FORGO THE ISSUANCE OF A WIND ADVISORY.
A MAIN LOBE OF VORTICITY WILL SLIDE THROUGH SOUTHEASTERN MICHIGAN
DURING THE EARLY PORTIONS OF THE EVENING. THIS WILL RESULT IN
OVERCAST CONDITIONS DURING THE OVERNIGHT...BUT POTENTIAL OF
PRECIPITATION REMAINS RATHER LIMITED. MODEL SOUNDING KEEP A STOUT
SUBSIDENCE INVERSION ABOVE 6500 KFT WHICH WILL LIMIT ASCENT. A LOW
CHANCE OF SHOWER ACTIVITY WILL EXIST FOR BAY/MIDLAND COUNTIES AND
TIP OF THE THUMB. OVERALL...SATURATION APPEARS SHALLOW AT 2 KFT OR
LESS...AND THE POP WILL REMAIN 30% OR LESS. A PERSISTENT WIND
TONIGHT BETWEEN 15 AND 25 MPH WILL KEEP LOWS IN THE LOWER TO MIDDLE
50S.
LONG TERM... WEDNESDAY THROUGH NEXT TUESDAY
WHEN COMBINED WITH A GENEROUS DIURNAL COMPONENT OF CLOUD COVER AND
GUSTY WIND, TEMPERATURES WILL BE ON THE COOL SIDE THE NEXT COUPLE OF
DAYS. WEDNESDAY AND WEDNESDAY NIGHT WILL BE THE MOST GUILTY OF THIS
DESCRIPTION WITH JUST A SLOW MODERATION THE REST OF THE WEEK. THE
SLOW CHANGE WILL BE MAINLY DUE TO THE SLOW PROGRESSION OVER EASTERN
CANADA OF THE LOW PRESSURE SYSTEM FROM TODAY WHICH WILL KEEP THE
SURFACE RIDGE AXIS TO OUR WEST THROUGH FRIDAY. OUTSIDE OF AN
ISOLATED SHOWER WEDNESDAY, AT LEAST IT WILL BE DRY IF HIGH
TEMPERATURES WILL BE STRUGGLING TO RISE OUT OF THE 60S IN THE
AFTERNOON DURING THIS TIME. THE EXCEPTION MAY BE FRIDAY WITH LOWER
70S EXPECTED FOR HIGHS PROVIDED THE NORTHEAST WIND SHIFT DOES NOT
ACT MORE AS A BACKDOOR COLD FRONT THAN ADVERTISED BY THE LATEST
MODEL RUNS. OVERNIGHT LOWS WILL BE HIGHLY DEPENDENT ON CLOUD COVER
FOR THE REST OF THE WEEK WHICH WILL HAVE A NORTHWEST FLOW LAKE
COMPONENT, ESPECIALLY WEDNESDAY NIGHT. THEREFORE, WITH A LIGHT
GRADIENT WIND, SLIGHTLY MILDER OVERNIGHT READINGS ARE EXPECTED IN
THE THUMB COMPARED TO CENTRAL INLAND SECTIONS BUT GENERALLY IN THE
40S EVERYWHERE OUTSIDE OF URBAN AREAS THROUGH FRIDAY.
THE LATEST GLOBAL MODELS ARE HOLDING THE LINE ON SOLUTIONS FOR THE
NEXT LOW PRESSURE SYSTEM IN THE PLAINS, AND FOR THE TRACK OF
REMNANTS FROM "HERMINE", ALL OF WHICH KEEP SE MICHIGAN DRY UNTIL
SATURDAY. SATELLITE IMAGERY TODAY ALREADY SUPPORTS MODEL DEPICTIONS
OF UPPER RIDGE DEVELOPMENT OVER THE PLAINS THAT WILL BE ADEQUATE TO
DRIVE THE TROPICAL REMNANTS INTO THE OHIO VALLEY. AFTER THAT, HEIGHT
FALLS OVER THE GULF OF ALASKA WILL KICK THE WEST COAST SYSTEM INLAND
BUT MAINTAIN THE OVERALL LONG WAVE AMPLIFICATION ENOUGH TO MINIMIZE
ADDITIONAL SIGNIFICANT MODEL TIMING ADJUSTMENTS ON THE LEAD WAVE.
ALL OF THIS ADDS CONFIDENCE TO THE FORECAST OF DRY CONDITIONS FRIDAY
WITH THE BEST CHANCE OF SHOWERS/STORMS SATURDAY AS THE LOW MOVES
THROUGH NORTHERN ONTARIO WITH THE COLD FRONT TRAILING THROUGH THE
GREAT LAKES. THE AIR BEHIND THIS FRONT IS SHOWN TO BE A BIT COOLER
THAN EARLIER FORECASTS FOR SUNDAY WITH A LITTLE MORE NORTHWEST FLOW
ALOFT AND STRONGER SURFACE HIGH PRESSURE. THIS IS A MINOR
TEMPERATURE TREND TO GO ALONG WITH CONTINUED DRY CONDITIONS EXPECTED
SUNDAY INTO MONDAY. THE NEXT DECISION POINT ON PRECIPITATION WILL BE
AT THE END OF THE FORECAST ON TUESDAY WHEN THE NEXT LOW PRESSURE
SYSTEM WILL BE POSSIBLE IN THE GREAT LAKES.
MARINE...
GALE WARNINGS REMAIN IN EFFECT TONIGHT FOR ALL MARINE AREAS AS
WESTERLY FLOW GUSTS FREQUENTLY TO 35 KNOTS OR BETTER. THE HEADLINES
ARE EXPECTED TO EXPIRE ON SCHEDULE AS GALES EASE FROM SOUTH TO NORTH
OVER THE REGION OVERNIGHT THROUGH WEDNESDAY. WHILE THE WIND IS
EXPECTED TO DROP BELOW GALES, A PROLONGED PERIOD OF STRONGER
NORTHWEST WINDS WILL PERSIST THROUGH THURSDAY, AND THEN WILL BECOME
ONSHORE WHILE WEAKENING ON FRIDAY. THE ONSHORE COMPONENT WILL KEEP
WATER CONDITIONS UNSETTLED THROUGH FRIDAY, AT LEAST ON THE SOUTH
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING...MIZ049-MIZ054-MIZ055-MIZ060-MIZ061-MIZ062-MIZ063-
MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-MIZ083...UNTIL 8 PM
TUESDAY.
WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL 11 PM TUESDAY.
LAKE HURON...
GALE WARNING...LHZ361...UNTIL 4 PM WEDNESDAY.
GALE WARNING...LHZ362-LHZ363...UNTIL 4 PM WEDNESDAY.
GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
INCLUDING SAGINAW BAY...UNTIL 5 AM WEDNESDAY.
LOW WATER ADVISORY...INNER SAGINAW BAY...UNTIL 4 AM WEDNESDAY.
GALE WARNING...LHZ462-LHZ463-LHZ464...UNTIL NOON WEDNESDAY.
LAKE ST CLAIR...
GALE WARNING...UNTIL MIDNIGHT WEDNESDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...UNTIL MIDNIGHT WEDNESDAY.
&&
AVIATION.....SC
UPDATE.......SC
SHORT TERM...CB
LONG TERM....BT
MARINE.......CB/BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT TUE SEP 7 2010 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 400 PM EDT TUE SEP 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A RED FLAG WARNING FOR DANGEROUS FIRE WEATHER CONDITIONS IS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 8 PM. PLEASE SEE THE LATEST RED FLAG WARNING MESSAGE FOR DETAILS. SOUTHWEST WINDS WILL GUST TO AROUND 40 MPH THROUGH THE EARLY EVENING...BOTH AHEAD OF AND BEHIND A STRONG COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 400 PM EDT TUE SEP 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT GALE WARNINGS ARE IN EFFECT FOR ALL MARINE AREAS. PLEASE SEE THE LATEST MARINE WEATHER MESSAGE AND MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALE WARNINGS CONTINUE INTO WEDNESDAY FOR THE OPEN WATERS OF LAKE HURON. THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS THE NEXT LOW PRESSURE SYSTEM ARRIVES IN THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
17 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257371, 257372, 257375, 257376, 257377, 257378, 257379, 257380, 257381, 257382, 257384, 257385, 257386, 257387, 257388, 257390, 257391.